Lupron Patients report side effect

By luck of the draw, I’m one of them.

 

Most who have been inducted into the Lupron League know that life without testosterone is a crazy and trying proposition. While not at all pleasant (except for the laughing fits…), I thought I had started to make peace with this drug and its hold on my day to day life. But, just as I was counting down the days to the one year down, two to go mark, I started to feel them. Palpitations.

After the first few occurrences, I thought perhaps they were simply an aberration–something that would go away as simply and quietly as they had arrived. But they didn’t. Their frequency and severity increased over a two week period. Soon they began to feel as if someone was grabbing my heart and trying to choke the miracle muscle mass. These sessions came more frequently in the afternoons and evenings. If they came at bedtime, it was difficult to fall asleep. They grew more distressing in a sleep position. There were no other indications to make me think that a more serious condition was looming. But, considering one percent of patients do experience cardiac arrest, I did monitor these episodes very closely.

Two weeks of increasing discomfort convinced me that these wild palpitations were not going away anytime soon. My wife didn’t even need to nudge me. I called and saw my internist last Friday, just before the start of the July 4th holiday weekend.

An EKG revealed that there is an abberation that wasn’t there in November when I was just three months into treatment. My internist described it as a dip in my lower left section. Um…dipping when it should be lifting, I suppose my heart is no candidate for Beating with the Stars at this point. I left the doctor’s office with a referral to a cardiologist for this coming Friday, a prescription for nitroglycerin tablets (they do help reduce the pain of these episodes) and a reminder to go immediately to the emergency room should I experience any new symptoms that give me cause for concern. I was also given a prescription for a more effective statin because, despite my much improved diet, Lupron has also driven my cholesterol back into the area of concern.

I left the doctor’s office and had a sizable come apart sitting in my car in the parking lot. While it’s nice to have identified a possible suspect in this case, it is still disconcerting and unsettling. One close friend responded by saying how awful it is to have to deal with this new dimension of treatment. I for one, couldn’t disagree. But when I thought about it futher, I realized that I can take awful. It’s the slow water drip of bad news that is wearing on me. More blood draws, more specialists, more tests and, most likely, new treatments to counteract the effects of my treatment!

Once again, I find myself making mental justifications for the sake of my outlook… most likely, it’s only an arrhythmia and just a few missed heart beats, right? Gee…, I’m lucky to be in the five percent and not the one percent… I am looking forward to my appointment with the cardiologist on Friday and hope we can take care of this issue with speed and ease. I also hope that I am right and he doesn’t find anything else. My need to tackle this and push it into a manageable box is running high.

Just two weeks ago, I met Rick, for the first time. He is a fellow Lupron patient and advocate. He also runs support groups for patients in Marin County. He adamantly vented that medical teams do not prepare patients adequately for dealing with the down side of Lupron and androgen deprivation therapy (ADT). While I know that some men are fortunate enough to sail through ADT with few side effects, I’m sitting here remembering Rick’s words and thinking, truer words were never spoken.